Montana, 2017

Hail and Damaging Winds in Montana, July 16, 2017

July 16, 2017 · NWS GGW · 4 events in 4 counties and zones

Upper level west to southwest flow combined with the elevated heat sources over central Montana, igniting a few thunderstorms that moved into the area. With dry surface conditions, outflow boundaries spread out from these storms with thunderstorms forming along some of those.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Upper level west to southwest flow combined with the elevated heat sources over central Montana, igniting a few thunderstorms that moved into the area. With dry surface conditions, outflow boundaries spread out from these storms with thunderstorms forming along some of those. Some of the storms produced gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 16, 3:18 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 16, 3:18 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
418 PM MDT Sun Jul 16 2017

.SHORT TERM...for northeast Montana...tonight through Tue...

Upper level West-Southwest flow this afternoon combined with the
elevated heat sources of the central Montana mountains have helped
ignite some storms that have moved across the SW zones. With more
storms developing over south-central and SW Montana, the SE zones
look to have a good chance for showers and storms this evening.
Have left Gusty Wind wording with these storms as they have the
upper level support and some inverted-V signature hints with them.

Dry air, both at the surface and aloft will help keep the NW,
West-central and NE zones dry. Timing will be difficult on when
things end, with the GFS ending things the latest, showing no qpf
till Monday morning.

Temperatures will be cooler Monday as a cool front moves southeast
through tonight. Another disturbance in the WSW upper flow will
begin to increase clouds from the SW during the afternoon. TFJ

.LONG TERM...Tue night through Sun...

AFTERNOON UPDATE:
Grids have been updated to reflect the latest model data. However
most of the original forecast has remained strong with little in
terms of new points or changes in thinking. With latest in models
holding steady periods beyond Saturday are increasing in
confidence in reduced temperatures with isolated showers. GAH

PREVIOUS LONG TERM DISCUSSION:
The extended period begins Monday night and features a flattening
of the large upper level ridge across the western U.S. with
developing southwest flow aloft reaching throughout Montana. THis
flatter pattern will persist into at least Wednesday, bringing
relief from the 90s with many parts across northeast Montana
having daytime highs in the 80s. Weak embedded shortwaves along
the periphery of the ridge will also provide chances for isolated
to widely scattered showers and/or thunderstorms at times through
this period.

A little amplification of the ridge for Thursday implied in some
of the 00z model guidance may mean a return to hotter conditions,
though at this point consensus model blends are showing this crest
to occur at somewhat lower temperatures than what has recently
been observed, with highs in the lower to middle 90s.

Model spread increases late next week lending to uncertainty in
the forecast, though early indications track a wave over adjacent
southern Canada allowing flattening of the ridge pattern once
again. This would again mean a slight decrease in temperatures as
well as perhaps isolated thunderstorms. Whether or not the best
forcing for ascent occurs across the CWA, or points north, will
depend on specific track of that wave. Details are yet to be
determined. Maliawco

&&

.AVIATION...
Flight Category: VFR.

Synopsis: An upper level disturbance will continue to move across
the region this evening. Along a trough expect thunderstorms to
develop and propagate to the east. Do expect gusty wind, small
hail and brief heavy rain.

Wx: Thunderstorms, very isolated in nature with limited impacts on
local airspaces unless directly effected by thunderstorms. Do
expect aviation impacts with wind gusts to 40 kts with
thunderstorm outflow and hail to 1/2 diameter inside any
convective columns.    Proton

&&

.FIRE WEATHER...

Critical fire weather conditions continue today.

A weak frontal boundary will cross the region this morning, with
isolated thunderstorms occuring ahead of the boundary. While the
thunderstorms are producing some rainfall, the main impact for
fire weather concerns will be erratic gusty winds and lightning.

A wind shift to the northwest is expected as the boundary crosses
the region today and hot temperatures and low relative humidity
continue. A Red Flag Warning is in effect for all of northeast
Montana until 9 pm Sunday evening.

Remainder of the week...The high pressure ridge flattens with
temperatures returning to near normal. Some subtropical moisture
appears to come over the high pressure ridge bringing isolated to
scattered thunderstorms next week.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
MTZ120-122-134>137.

Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 16, 2:28 AM MST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
328 AM MDT Sun Jul 16 2017

MTZ016>027-059>062-170930-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
328 AM MDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for all of northeast
Montana for very low relative humidity and gusty winds. Lightning
and erratic gusty winds are possible mainly this morning with
isolated thunderstorms moving across the region.

A Heat Advisory is in effect today for all of northeast Montana
for high temperatures in the upper 90s to near 100.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:24 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
224 PM MDT SUN JUL 16 2017

MTZ016-021-022-060-162115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
224 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...PETROLEUM
AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Winnett, moving northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winnett, Mosby, Petrolia Lake, Cat Creek and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10833 4732 10832
      4756 10831 4764 10817 4700 10762 4689 10861
      4710 10861 4710 10874
TIME...MOT...LOC 2024Z 239DEG 49KT 4715 10850

GAH
Special weather statement, Jul 16, 2:10 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
310 PM MDT SUN JUL 16 2017

MTZ016-017-021-022-162215-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
310 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...EAST
CENTRAL PETROLEUM...SOUTHWESTERN GARFIELD AND SOUTHWESTERN VALLEY
COUNTIES UNTIL 415 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Winnett, moving northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sand Springs, Mosby, Edwards, Brusett, Steve Fork and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4694 10818 4714 10836 4773 10738 4703 10684
TIME...MOT...LOC 2109Z 240DEG 49KT 4706 10816

GAH
Local storm report, Jul 16, 2:21 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     5 NNE WINNETT           47.08N 108.32W
07/16/2017  M40.00 MPH       PETROLEUM          MT   TRAINED SPOTTER

            40 MPH WIND GUST RECORDED ON HOME WEATHER STATION

0300 PM     HAIL             5 NNE WINNETT           47.08N 108.32W
07/16/2017  E0.25 INCH       PETROLEUM          MT   TRAINED SPOTTER

            A BREIF PERIOD OF PEA SIZED HAIL WITH HEAVY RAIN

&&

PROTON
Special weather statement, Jul 16, 3:39 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
439 PM MDT SUN JUL 16 2017

MTZ016-017-021-022-060-162330-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
439 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
NORTHEASTERN PETROLEUM...WEST CENTRAL GARFIELD AND SOUTHWESTERN
VALLEY COUNTIES UNTIL 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Fourchette, or 26 miles southeast of Zortman,
moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fourchette, Devils Creek Rec Area, Content and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the west end of FORT PECK LAKE, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4747 10821 4766 10836 4816 10758 4759 10717
TIME...MOT...LOC 2238Z 240DEG 49KT 4759 10823

GAH

The radar

The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 16, 4:23 PM MST to 4:32 PM MST
Where
Phillips County, 4.25 mi WSW of Sun Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
47.850, -107.750

A member of the public just west of the town of Sun Prairie, reported hail up to the size of golf balls, along with 50 mph wind gusts and heavy rainfall. Time estimated from radar.

Hail, Valley

When
July 16, 5:15 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
0.88 in hail
Reported by
Public
Coordinates
48.010, -106.450

Public reported nickel size hail in the town of Fort Peck.

Thunderstorm Wind, McCone

When
July 16, 6:18 PM MST
Where
McCone County, 0.83 mi NW of Cow Creek Dot
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.690, -105.490

A 58 mph wind gust was measured at the Cow Creek MT-13 DOT site.

Thunderstorm Wind, Dawson

When
July 16, 6:32 PM MST
Where
Dawson County, 1.57 mi WNW of Glendive
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.110, -104.760

Thunderstorm winds temporarily knocked out power in West Glendive, MT, as well as north of Glendive. The report was received from a trained spotter via social media. Time of event is consistent with a 57 mph wind gust that was measured at the Glendive Airport ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700544, 700545, 700547, 700546.